Hail, Oklahoma
- When
- May 5, 9:00 AM CST
- Where
- Oklahoma County, 1.02 mi S of Del City
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.435, -97.441
An upper low moving across Oklahoma helped spark thunderstorms during the morning and early afternoon of the 5th, with several reports of hail received across central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper low moving across Oklahoma helped spark thunderstorms during the morning and early afternoon of the 5th, with several reports of hail received across central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 5:47 AM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
647 AM CDT Thu May 5 2022
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 305 AM CDT Thu May 5 2022
Showers and thunderstorms will be ongoing along and east of I-35
this morning. Models soundings suggest that these thunderstorms
have the potential to be strong to marginally severe, especially
in southeast Oklahoma, where the better chance for surface-based
convection will reside. The main threats will be damaging wind and
large hail.
The base of a mid-level trough will be centered over the Texas
Panhandle this morning, and is expected to lift slowly into the
Central Plains by early Friday. At the surface, a cold front will
move southward through the day. Residual moisture will help keep
cloud cover around until the evening, which will prevent
temperatures from getting into the 70s across most of the area.
Winds will become lighter this evening, and low temperatures will
get into the upper 40s for most of the area.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 305 AM CDT Thu May 5 2022
Mid-level ridging will set in Friday across the Southern Plains.
Weak northerly flow will transition to weak southerly flow by
Friday evening. A warming trend will begin this weekend, as
southerly surface winds begin to pick back up across the area.
Unseasonably warm temperatures are possible Sunday and Monday. Low
90s through most of the area are possible with upper 90s and mid
100s across southwest Oklahoma and western north Texas are
possible both Sunday and Monday. A dryline is forecast to mix
eastward into western Oklahoma on both Sunday and Monday. Behind
this front, gusty southwesterly winds with low RHs will foster
near critical fire concerns on Sunday and critical fire concerns
on Monday. Both days the threat area will be confined to western
Oklahoma and adjacent western north Texas. This area could change,
however, depending on the rainfall from earlier this week and the
precipitation ongoing at the time that this AFD was written.
Temperatures through the rest of the long term will stay in the
mid to upper 80s. Slight chance for rain will exist on Tuesday as
a subtle shortwave moves upstream of the Plains.
&&
.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Thu May 5 2022
Showers and thunderstorms will continue across central and
northern OK through 16Z or so. IFR to MVFR cigs are expected
throughout the day for most terminals, along with BR resulting in
reduced vsby. Flight conditions will slowly improve through late
this afternoon. A wind shift from the north will accompany a cold
front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 67 49 77 57 / 50 0 0 0
Hobart OK 74 46 82 55 / 10 0 0 0
Wichita Falls TX 77 51 85 59 / 20 0 0 0
Gage OK 67 42 84 53 / 30 0 0 0
Ponca City OK 65 48 74 52 / 60 10 0 0
Durant OK 78 53 82 59 / 80 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ007-008-012-013-018>020-
024>032-038>043-046>048-051-052.
TX...None.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 426 AM CDT Thu May 5 2022 OKZ004>048-050>052-TXZ083>090-060930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 426 AM CDT Thu May 5 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heavy Rain... Flash flooding and mainstem river flooding will continue to be possible throughout the day today, especially in those areas that have already received several inches of rain. Don't drive on water covered roadways. .Thunderstorms... Showers and thunderstorms will remain possible across portions of the area through this afternoon but will be gradually ending from west to east later today. Some of the thunderstorms could become strong to severe through early afternoon across portions of south central and southeast Oklahoma, generally southeast of a line from Seminole and Pauls Valley, to Waurika Oklahoma. Hail up to the size of quarters and wind gusts up to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... After a several day break, storm chances return to parts of the area by Tuesday. Strong to severe storms could be possible next week. .Fire Weather... Near critical to maybe critical fire weather conditions could be possible Sunday and Monday across portions of western Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
600 AM CDT Thu May 5 2022
OKZ006-051145-
Alfalfa OK-
600 AM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of central Alfalfa
County through 645 AM CDT...
At 600 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Carmen, moving northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Helena, Carmen, Jet, Byron, Lambert and Great Salt Plains
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3689 9811 3670 9811 3647 9833 3657 9852
3698 9825
TIME...MOT...LOC 1100Z 212DEG 32KT 3659 9838
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 AM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD TECUMSEH 35.26N 96.94W
05/04/2022 POTTAWATOMIE OK BROADCAST MEDIA
WATER RESCUE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 AM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM FLASH FLOOD 3 NW EARLSBORO 35.30N 96.84W
05/04/2022 POTTAWATOMIE OK BROADCAST MEDIA
6-12 INCHES OF WATER COVERING ROAD. TIME IS
ESTIMATED.
&&Special Weather Statement
National Weather Service Norman OK
816 AM CDT Thu May 5 2022
OKZ008-012-013-051345-
Garfield OK-Kay OK-Noble OK-
816 AM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of southwestern Kay,
northwestern Noble and east central Garfield Counties through 845 AM
CDT...
At 815 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Billings, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ponca City, Blackwell, Tonkawa, Billings, Red Rock, Marland and
Ceres.
This includes Interstate 35 between mile markers 189 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 9693 3669 9700 3670 9704 3668 9706
3666 9706 3664 9705 3661 9705 3660 9704
3659 9706 3658 9700 3629 9737 3638 9756
3683 9728
TIME...MOT...LOC 1315Z 211DEG 39KT 3642 9741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
11Special Weather Statement National Weather Service Norman OK 924 AM CDT Thu May 5 2022 OKZ023-024-051500- Canadian OK-Caddo OK- 924 AM CDT Thu May 5 2022 ...A strong thunderstorm will impact portions of northeastern Caddo and western Canadian Counties through 1000 AM CDT... At 924 AM CDT, Doppler radar was tracking a strong thunderstorm near Binger, moving northeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... El Reno, Hinton, Binger, Calumet, Lookeba, Albert, Cogar and Cedar Lake. This includes Interstate 40 between mile markers 104 and 124. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3568 9819 3554 9791 3515 9833 3527 9850 TIME...MOT...LOC 1424Z 219DEG 38KT 3528 9836 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 11
Special Weather Statement National Weather Service Norman OK 933 AM CDT Thu May 5 2022 OKZ025-028-029-051500- Oklahoma OK-Cleveland OK-McClain OK- 933 AM CDT Thu May 5 2022 ...A strong thunderstorm will impact portions of south central Oklahoma, northwestern Cleveland and northwestern McClain Counties through 1000 AM CDT... At 933 AM CDT, Doppler radar was tracking a strong thunderstorm near Newcastle, moving northeast at 40 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Oklahoma City, northern Norman, Moore, Midwest City, Del City, Newcastle, Blanchard, Choctaw, Spencer, Goldsby, Valley Brook, Tinker Air Force Base, Stanley Draper Lake, Forest Park, Lake Aluma and Smith Village. This includes the following highways... Interstate 35 between mile markers 107 and 132. Interstate 40 between mile markers 150 and 168. Interstate 44 between mile markers 102 and 116. Interstate 240 between mile markers 1 and 16. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3506 9767 3532 9767 3555 9743 3536 9719 TIME...MOT...LOC 1433Z 221DEG 37KT 3520 9763 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH 11
The Norman radar (KTLX), 19 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
23 hail, 1 tornado. Local standard time, as filed.
A resident took video of a funnel cloud or tornado looking southwest from Durant High School. Some tree branch damage was observed along Wilson Street in northwest Durant suggesting that this was a brief landspout tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027525, 1027526, 1027527, 1027528, 1027529, 1027530, 1027531, 1027532, 1027533, 1027534, 1027535, 1027536, 1027537, 1027538, 1027539, 1027540, 1027541, 1027542, 1027543, 1027544, 1027545, 1027546, 1027547, 1030867.